Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 44, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 24, 2016, 5:11 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2016, 5:11 PM MDT (23:11 UTC)
- Expired
- Jun 24, 2016, 5:45 PM MDT
- In force
- 34 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 40 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:30 PM MDT | TSTM WND GST 65 | Horse Creek, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -467 J/kg
- Mixed-layer LCL
- 2666 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347 WUUS55 KCYS 242311 SVRCYS WYC001-021-242345- /O.NEW.KCYS.SV.W.0044.160624T2311Z-160624T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 511 PM MDT FRI JUN 24 2016 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ALBANY COUNTY IN SOUTHEASTERN WYOMING... NORTHWESTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING... * UNTIL 545 PM MDT * AT 510 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HORSE CREEK... OR 15 MILES EAST OF LARAMIE...MOVING NORTHEAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... HORSE CREEK AND FEDERAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... WIND DAMAGE WITH THIS STORM WILL OCCUR BEFORE ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4123 10537 4141 10546 4165 10494 4128 10487 TIME...MOT...LOC 2310Z 246DEG 31KT 4135 10529 HAIL...<.75IN WIND...60MPH $$ HAMMER
2 follow-up statements
929 WWUS55 KCYS 242326 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 526 PM MDT FRI JUN 24 2016 WYC001-021-242345- /O.CON.KCYS.SV.W.0044.000000T0000Z-160624T2345Z/ ALBANY WY-LARAMIE WY- 526 PM MDT FRI JUN 24 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTHEASTERN ALBANY AND NORTHWESTERN LARAMIE COUNTIES... AT 525 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HORSE CREEK... OR 24 MILES EAST OF LARAMIE...MOVING NORTHEAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... HORSE CREEK AND FEDERAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. WIND DAMAGE WITH THIS STORM WILL OCCUR BEFORE ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4124 10525 4146 10534 4165 10494 4128 10487 TIME...MOT...LOC 2325Z 246DEG 31KT 4141 10513 HAIL...<.75IN WIND...60MPH $$ HAMMER
663
WWUS55 KCYS 242344
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
544 PM MDT FRI JUN 24 2016
WYC001-021-242354-
/O.EXP.KCYS.SV.W.0044.000000T0000Z-160624T2345Z/
ALBANY WY-LARAMIE WY-
544 PM MDT FRI JUN 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES WILL EXPIRE AT 545 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER WIND GUSTS
TO 55 MPH ARE STILL POSSIBLE WITH THIS STORM.
LAT...LON 4124 10525 4146 10534 4165 10494 4128 10487
TIME...MOT...LOC 2342Z 246DEG 31KT 4141 10513
$$
HAMMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:32 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 24, 3:32 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
332 PM MDT FRI JUN 24 2016
.SHORT TERM...(This evening through Sunday night)
Issued at 300 PM MDT Fri Jun 24 2016
Scattered showers and thunderstorms have developed across most of
the region...especially along and east of the I25 corridor late
this morning. Some strong thunderstorms have been reported...but
nothing severe as of yet. Would not be surprised to see one or two
severe thunderstorms across western Nebraska with marginal shear
and instability values. Dry air has struggled to move into the
forecast area due to the position and strength of the surface
trough still over NW Wyoming this afternoon. As the surface cold
front moves into the region tonight...showers and thunderstorms
are expected to redevelop along and ahead of this front as it
moves southeast. May see nocturnal convection linger after
midnight tonight...especially south and east between
Cheyenne...Scottsbluff and Sidney Nebraska. Do not expect fog to
develop but some low clouds may develop as the cold front moves
across the area. Low clouds will not linger for too long as winds
will increase behind the cold front early Saturday morning.
Expect cooler temperatures for this weekend...with highs ranging
between the mid 70's to mid 80's on Saturday and in the 80s to
near 90 on Sunday. It will be pleasant and breezy/very dry behind
the front on Saturday...as PW/s lower below one quarter of an
inch out west. Models show a slight potential of showers and
thunderstorms near the I80 Summit eastward along the Cheyenne
Ridge due to lingering moisture and some upslope flow. Kept a
slight chance of thundershowers for Saturday evening...but it will
be mostly dry with nothing more than a some fair weather cumulus
during the afternoon hours. Winds will then shift into the south
and southeast on Sunday as llvl moisture returns to the central
High Plains...resulting in a slightly higher chance for widely
scattered showers and thunderstorms southeast of a line from
Laramie to Chadron Nebraska.
.LONG TERM...(Monday through Thursday)
Issued at 300 PM MDT Fri Jun 24 2016
Northwesterly flow aloft will be in place early next week with the
midlvl ridge centered near the Four Corners region. Good llvl
moisture in east to southeasterly winds will be present across the
plains, with both the GFS and ECMWF showing CAPE values of
1500-2000 j/kg over the Nebraska Panhandle. The storms that
develop should be discrete and have severe potential as bulk
shear is around 45-50 kts. Heights rise slightly on Tuesday. Will
have to watch for strong/svr storms once again, however it may be
more confined to the northern Nebraska Panhandle, closer to the
warm front across South Dakota. Highs will be slightly above
normal through Tuesday then cooling will occur on Wednesday behind
a cold front. The svr threat will be less on Wednesday with less
instability. The subtropical ridge that has been so strong across
the West begins to weaken by Thursday. Daily chances of
aftn/evening convection along with more normal temps will prevail.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at PM MDT Fri Jun 24 2016
Isolated to scattered showers and thunderstorms will develop this
afternoon for areas to the east of the Laramie Range. Gusty winds
and brief heavy rain will be possible with these storms. A cold
front will pass across the region Saturday morning. Northwest
winds will gust to 20-25 kts by late morning.
&&
.FIRE WEATHER...
Issued at 219 PM MDT Fri Jun 24 2016
Critical fire weather conditions are struggling to develop across
east central Wyoming early this afternoon due to light winds.
Humidities are generally around 15 percent with pretty warm
temperatures across the area. West winds are starting to increase
across far western Converse county...so will keep the Red Flag
Warning going through this evening. Guidance has struggled with
low level moisture and wind speeds today...as well as the speed
of the upper level Low moving across Montana tonight and
Saturday...therefore not a whole lot of confidence with critical
fire weather conditions for Saturday. After a brief dry period
this weekend...showers and thunderstorms will return to the region
by early next week.
&&
.CYS Watches/Warnings/Advisories...
WY...Red Flag Warning until 9 PM MDT this evening for WYZ301.
Fire Weather Watch from Saturday morning through Saturday
evening for WYZ301.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...TJTHazardous weather outlook, Jun 24, 3:49 AM MDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 349 AM MDT FRI JUN 24 2016 WYZ103>106-109>117-251000- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 349 AM MDT FRI JUN 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY WEST WINDS ARE LIKELY TODAY AHEAD OF A COLD FRONT MOVING INTO THE AREA FROM THE NORTH. WIND GUSTS OF 35 TO 40MPH WILL COMBINE WITH VERY WARM TEMPERATURES TO CREATE ELEVATED TO LOCALLY CRITICAL FIRE WEATHER CONDITIONS LATE THIS MORNING AND AFTERNOON. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY WITH THE GREATEST CHANCES NEAR AND OVER THE MOUNTAINS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. SMALL HAIL AND DOWNBURST WINDS TO 40MPH ARE THE PRIMARY HAZARDS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY SATURDAY WITH WIND GUSTS TO 40 TO 45 MPH COMBINING WITH AFTERNOON HUMIDITIES BELOW 10 PERCENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 251000- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 349 AM MDT FRI JUN 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE FOR AREAS ALONG AND EAST OF INTERSTATE 25 LATE THIS AFTERNOON INTO THE EVENING HOURS. SMALL HAIL AND WIND GUSTS TO 50MPH ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY SATURDAY WITH WIND GUSTS TO 40 TO 45 MPH COMBINING WITH AFTERNOON HUMIDITIES BELOW 10 PERCENT. A MORE ACTIVE WEATHER PATTERN IS SETTING UP FOR THE BEGINNING OF THE WORK WITH DAILY AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEK. SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jun 24, 4:42 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 442 PM MDT FRI JUN 24 2016 NEZ002-003-019-095-096-WYZ108-250100- DAWES-BOX BUTTE-SCOTTS BLUFF-NORTH SIOUX-SOUTH SIOUX- GOSHEN COUNTY- INCLUDING THE CITIES OF...CHADRON...CHADRON ST PARK...ALLIANCE... SCOTTSBLUFF...GERING...HARRISON...AGATE...TORRINGTON 442 PM MDT FRI JUN 24 2016 SCATTERED SHOWERS AND PERHAPS AN EMBEDDED THUNDERSTORM WILL MOVE ACROSS EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE THROUGH THE LATE AFTERNOON HOURS. THIS ACTIVITY MAY PRODUCE BRIEF WIND GUSTS IN EXCESS OF 55 MPH. IF THREATENING WEATHER APPROACHES YOUR AREA...SECURE LOOSE OBJECTS AND SEEK SHELTER INDOORS UNTIL THE STORMS PASS. HAMMER
Local storm report, Jun 24, 4:45 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT FRI JUN 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST CHADRON 42.83N 103.00W
06/24/2016 M64.00 MPH DAWES NE ASOS
SUSTAINED 39 MPHH.
0436 PM TSTM WND GST LARAMIE 41.31N 105.58W
06/24/2016 M58.00 MPH ALBANY WY ASOS
SUSTAINED WIND 30 MPH.
&&
DDEALLocal storm report, Jun 24, 4:46 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
446 PM MDT FRI JUN 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST CHADRON 42.83N 103.00W
06/24/2016 M64.00 MPH DAWES NE ASOS
SUSTAINED 39 MPH.
&&
DDEALSpecial weather statement, Jun 24, 4:47 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 447 PM MDT FRI JUN 24 2016 WYZ106-114>118-242330- SNOWY RANGE WY-SOUTH LARAMIE RANGE WY- SOUTH LARAMIE RANGE FOOTHILLS WY- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY- LARAMIE VALLEY WY-CENTRAL LARAMIE COUNTY WY- 447 PM MDT FRI JUN 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WESTERN LARAMIE COUNTIES UNTIL 530 PM MDT... AT 446 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF SHOWERS AND EMBEDDED THUNDERSTORMS CENTERED NEAR LARAMIE...MOVING EAST AT 35 MPH. WIND GUSTS IN EXCESS OF 55 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LARAMIE...HORSE CREEK...IRON MOUNTAIN...GRANITE SPRINGS CAMPGROUND... NORTH CROW CAMPGROUND...VEDAUWOO CAMPGROUND...PUMPKIN VINE...CRYSTAL LAKE RESERVOIR...FEDERAL...TIE SIDING...GRANITE SPRINGS RESERVOIR...TIE CITY CAMPGROUND...YELLOW PINE CAMPGROUND...THE BUTTES...CRYSTAL LAKE CAMPGROUND...HUTTON LAKE...BOSLER...VEDAUWOO...BUFORD AND UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 295 AND 353. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && LAT...LON 4100 10593 4163 10584 4165 10494 4101 10497 TIME...MOT...LOC 2246Z 264DEG 37KT 4132 10554 HAMMER
Local storm report, Jun 24, 4:49 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
449 PM MDT FRI JUN 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM NON-TSTM WND GST CHADRON 42.83N 103.00W
06/24/2016 E64.00 MPH DAWES NE ASOS
SUSTAINED 39 MPH.
&&
FINCHLocal storm report, Jun 24, 4:51 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
451 PM MDT FRI JUN 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM NON-TSTM WND GST LARAMIE 41.31N 105.58W
06/24/2016 E58.00 MPH ALBANY WY ASOS
SUSTAINED WIND 30 MPH.
&&
DDEALThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:23 AM MDT | Fire Weather Watch | CYS | 25 hr | |
| Jun 24, 12:23 PM MDT | Special Weather Statement | CYS | Laramie | 37 min |
| Jun 24, 1:46 PM MDT | Special Weather Statement | CYS | Platte | 44 min |
| Jun 24, 4:47 PM MDT | Special Weather Statement | CYS | Albany | 43 min |
| Jun 24, 5:30 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| Jun 24, 5:54 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 36 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.